NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 21, 2017
Injection site bleeding
I’m 14 years old and a few months ago I had the first dose of my Hepatitis B vaccine administered and yesterday I received the second dose. Both shots were administered at the deltoid muscle of my left arm and both times a few drops of blood appeared at the injection site. This bleeding was minimal and stopped in the next few seconds. But was there a problem with the administration of the vaccine? Was I properly vaccinated?
I can tell you that the correct site was used for the Hepatitis vaccine. Because it is an intramuscular vaccine, it is not unusual for a vaccination site to bleed a small amount after the needle is removed. For that reason, it is common practice to apply a bandaid or tape a cotton ball over the injection site in order to catch these small amounts of blood. Therefore, bleeding a few drops after needle withdrawal is not in itself an indication of poor technique or improper vaccination.
There are a number of elements that go into deciding whether or not a vaccine has been properly administered. Without observing the vaccination myself or having more detailed information, I can't answer your broader question of whether or not you were properly vaccinated. However, if you want more information, consult Appendix D of Epidemiology and Prevention of Vaccine-Preventable Diseases 10th edition revised in Feb. 2008 published by the Department of Health and Human Services Centers for Disease Control and Prevention. It is also known as "The Pink Book."
I hope this was helpful information.
Mary M Gottesman, PhD, RN, CPNP, FAAN
Professor of Clinical Nursing
College of Nursing
The Ohio State University